Indiana, 2023Flash Flood and Damaging Winds in Indiana, August 26, 2023
August 26, 2023 · NWS PAH · 4 events in 2 counties and zones
A complex of severe thunderstorms moved southeast across southwest Indiana, producing locally damaging winds and pockets of flash flooding. The complex of storms initiated along a stationary front draped from west to east across central Illinois and central Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $86,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of severe thunderstorms moved southeast across southwest Indiana, producing locally damaging winds and pockets of flash flooding. The complex of storms initiated along a stationary front draped from west to east across central Illinois and central Indiana. The storms moved into a very moist and unstable air mass across the lower Ohio Valley, with mixed-layer cape values from 1500 to 2500 J/kg. Thunderstorms reformed along and ahead of the front, resulting in training of southeast-moving storms across parts of southwest Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 25, 9:42 PM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 25, 9:42 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1042 PM CDT Fri Aug 25 2023
.SHORT TERM...(Tonight through Sunday night)
Issued at 200 PM CDT Fri Aug 25 2023
Scattered heat of day pops are to be watched, particularly over
the Ozarks, where some is now occurring, not dissimilar to
yesterday. A marginal risk of severe still exists for the
approaching front from the north, coming in later tonight. Will
have to keep watch there for outflow initiated storms this evening
and then the boundary itself later tonight into tmrw. It offers
the best chance of pcpn occurring overall, and there will be at
least a small chance of a strong/svr storm along it until its
passage completes sometime later tmrw into tmrw night (the models
show some fuzz on this, esp from day-to-day). That hedge factor on
the front's passage will cause us to punt on another day of a
heat headline tmrw. There has been a consistent signal that it may
be warranted, somewhere across the south, but also a consistently
inconsistent signal on boundary placement/exact passage, and
subsequent pop/cloud impacts on temps/HI's. Triple digits is
still possible in our south tmrw pm, but as to the excessive heat
warning, the forecast collaborative consensus was to let the
headline expire and hopefully we can hone in on the unknowns a
little better closer in time.
Late this weekend, we'll see our new air mass begin its more
earnest takeover push. We'll transition from these insufferable
mid and upper 90s highs with dew points pushing 80 every day in
too many places, to highs in the lower and middle 80s and dew
points back down to what will be relative comfort in the mid-upper
60s Sunday. As this occurs, what are a sliver of lingering pops
in our south/west finally expire.
.LONG TERM...(Monday through Friday)
Issued at 200 PM CDT Fri Aug 25 2023
The transition to a drier, cooler, spectacularly less humid air
mass will come full term next week. Highs will be in the lower half
of the 80s (some upper 70s still in there too), and start of week
dew points in the lower 60s dip further still, to the 50s, for the
mid-latter portion of the week. Add in a daily breeze that can
actually be felt, with some northerly component all but Friday, and
you have a picture perfect and much welcome ending to the brutally
oppressive heat we are currently enduring. One interesting note of
caution is the potential for some heat/humidity to resurge, whether
via the return this direction of the ridge, or near proximity of
tropically connected influence, but that's getting toward the end
of/just beyond the purview of this package.
&&
.AVIATION...
Issued at 1038 PM CDT Fri Aug 25 2023
Main focus of convection this evening has remained north of the
CWA, over central IL and central IN. There is some potential that
these storms drift southeast enough to brush near the EVV TAF
site, but it doesn't appear likely at this time. A frontal
boundary will sag through the area overnight with a few more
showers or storms possible, but latest trends have been favoring
drier conditions. The next best chance of showers and storms will
be Saturday afternoon into early evening. Continued the VCSH
in all the TAF sites with a low confidence in convective evolution
tomorrow afternoon into early Saturday evening. Pulled back on
the fog potential overnight with a little bit more of a breeze
tonight compared to the previous few nights.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 7 PM CDT Saturday for ILZ075-076-
080>094.
Heat Advisory until 7 PM CDT Saturday for ILZ077-078.
MO...Excessive Heat Warning until 7 PM CDT Saturday for MOZ076-086-
087-100-107>112-114.
IN...Heat Advisory until 7 PM CDT /8 PM EDT/ Saturday for INZ081-082-
085>088.
KY...Excessive Heat Warning until 7 PM CDT Saturday for KYZ001>017-
021-022.
Heat Advisory until 7 PM CDT Saturday for KYZ018>020.
&&
AVIATION...KCHazardous weather outlook, Aug 25, 1:27 PM CST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
227 PM CDT Fri Aug 25 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
227 PM CDT Fri Aug 25 2023 /327 PM EDT Fri Aug 25 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Dangerous heat and humidity continues, with heat indices peaking
in the 110 to 120 range. Isolated thunderstorms offer the only
potential relief. Some storms could be strong with lightning,
heavy rain, and gusty winds the main hazards.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The heat index may approach or exceed the triple digits Saturday
afternoon. A storm chance lingers through the weekend, and this
includes a small chance of a strong storm Saturday, with
lightning, heavy rain, and gusty winds the main hazards, should
one occur.
.SPOTTER INFORMATION STATEMENT...
Spotters should stay tuned to the latest forecasts and updates.
In the hours before
Special weather statement, Aug 25, 10:45 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
1145 PM CDT Fri Aug 25 2023
ILZ076>078-INZ081-082-260530-
Edwards IL-Wabash IL-Wayne IL-Gibson IN-Pike IN-
1145 PM CDT Fri Aug 25 2023
...Strong thunderstorms will impact portions of northeastern Wayne,
Wabash, Edwards, Gibson and Pike Counties through 1230 AM CDT/130 AM
EDT/...
At 1144 PM CDT/1244 AM EDT/, a line of showers was producing strong
wind gusts thunderstorms along a line extending from near Washington
to near Parkersburg. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Trained weather spotters. Wind gusts of 40 to 50 mph have
been measured with this line.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mount Carmel and Owensville.
This includes Interstate 69 in Indiana between Mile Markers 28 and
52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3860 8815 3857 8815 3857 8765 3851 8765
3847 8775 3842 8774 3845 8760 3850 8758
3849 8750 3854 8743 3851 8729 3855 8720
3852 8715 3854 8710 3851 8707 3831 8707
3820 8779 3823 8780 3823 8798 3860 8838
TIME...MOT...LOC 0444Z 310DEG 31KT 3870 8726 3855 8811
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JGGSpecial weather statement, Aug 25, 11:28 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Paducah KY
1228 AM CDT Sat Aug 26 2023
ILZ077-078-083-INZ081-082-085>088-260630-
White IL-Edwards IL-Wabash IL-Posey IN-Warrick IN-Vanderburgh IN-
Gibson IN-Spencer IN-Pike IN-
1228 AM CDT Sat Aug 26 2023
...Strong thunderstorms will impact portions of northeastern White,
southwestern Wabash, southeastern Edwards, Warrick, Vanderburgh,
Spencer, Gibson, Posey and Pike Counties through 130 AM CDT/230 AM
EDT/...
At 1227 AM CDT/127 AM EDT/, A gust front was located along a line
extending from 6 miles northwest of Jasper to near Princeton to near
Albion. Movement was south at 30 mph. This front is producing wind
gusts to around 40 mph. A few strong storms have developed behind
the front, one near Petersburg. Those storms could produce wind
gusts to 50 mph or briefly become severe through early this morning.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Oakland City around 1235 AM CDT.
Fort Branch around 1240 AM CDT.
Haubstadt around 1245 AM CDT.
Other locations in the path of these storms include Lynnville,
Poseyville, Dale, New Harmony, Chandler, Melody Hill, Evansville,
Boonville, Santa Claus and Blairsville.
This includes the following highways...
Interstate 69 in Indiana between Mile Markers 1 and 43.
Interstate 64 in Indiana between Mile Markers 1 and 60.
Interstate 64 in Illinois between Mile Markers 128 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3804 8679 3801 8677 3789 8730 3795 8741
3794 8745 3791 8752 3794 8757 3798 8759
3792 8763 3795 8798 3845 8808 3839 8751
3849 8707 3821 8707 3821 8679 3812 8681
3810 8677 3808 8678 3806 8677
TIME...MOT...LOC 0527Z 343DEG 26KT 3844 8704 3834 8749 3838 8797
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JGGThunderstorm Wind, Warrick
- When
- August 26, 12:25 AM CST to 12:35 AM CST
- Where
- Warrick County, 5 mi NW of Tennyson to Tennyson
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 38.131, -87.185
Trees were down, especially across northeast parts of the county. A house roof was blown off in Tennyson, and a barn was damaged.
Thunderstorm Wind, Vanderburgh
- When
- August 26, 1:06 AM CST
- Where
- Vanderburgh County, 4 mi ESE of Evansville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.958, -87.482
A few trees and wires were down on the east side of Evansville.
Thunderstorm Wind, Warrick
- When
- August 26, 1:13 AM CST
- Where
- Warrick County, Newburgh
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 37.950, -87.420
A tree was down on a house. Power lines were down on Highway 261.
Flash Flood, Warrick
- When
- August 26, 2:23 AM CST to 6:30 AM CST
- Where
- Warrick County, 2 mi W of Boonville to 2 mi S of Boonville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 38.050, -87.307
Numerous main roads were closed around Boonville. Cars stalled due to flash flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Winds in Tennessee, August 26, 2023$241,000 · 56 kt wind · 9 events
- Flash Flooding and Debris Flows in Puerto Rico, August 26, 2023$85,000 · 12 events
- Hail and Damaging Winds in Texas, August 26 to 27, 2023$52,000 · 1 in hail · 6 events
- Excessive Heat in Louisiana, August 26, 202336 events
- Lightning Strikes in North Carolina, August 26 to 28, 2023$30,000 · 3 events
- Damaging Winds and Lightning Strike in South Carolina, August 26, 2023$20,000 · 65 kt wind · 11 events
- Excessive Heat in Florida, August 26, 202313 events
- Debris Flows in Colorado, August 26, 2023$15,000 · 3 events
- Excessive Heat in Mississippi, August 26, 202311 events
- Excessive Heat in California, August 26 to 30, 20239 events
- Damaging Winds in Virginia, August 26, 2023$13,000 · 55 kt wind · 2 events
- Damaging Winds in Arkansas, August 26, 202356 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117662, 1117660, 1117661, 1126927.